Georgia, 2008Damaging Wind in Georgia, November 29, 2008
November 29, 2008 · NWS FFC · 1 event in 1 county or zone
A deep upper-level trough was sweeping from the mid part of the United States into the eastern United States. A strong cold front accompanied the system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper-level trough was sweeping from the mid part of the United States into the eastern United States. A strong cold front accompanied the system. Widespread rain affected all of north and central Georgia, but embedded within the rain in central Georgia were small, yet strong thunderstorms. One of these small thunderstorms affected northeast Laurens county blowing down nearly two dozen trees and causing minor damage to the roof of a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 29, 4:45 AM EST, 6 hours 59 minutes earlier.
Area forecast discussion, Nov 29, 4:45 AM EST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 AM EST SAT NOV 29 2008
.SHORT TERM /TODAY THROUGH MONDAY/...
ZONAL FLOW TO GIVE WAY TO DEEPENING LONG WAVE TROF OVER CENTRAL US
THIS WEEKEND. MODELS AGREE ON TIMING AND GENERAL TRACK OF THE MAIN
LOW...BUT DIFFERENCES EXIST IN THE DEPTH AND SHORT-WAVE IMPULSES
ROTATING AROUND ITS SOUTHEAST EDGE. GFS A BIT DEEPER THAN NAM AND
WITH MORE PRONOUNCED SHORT-WAVES. AT THE SFC...MODELS AGREE ON
DEVELOPING A LOW ON THE WARM FRONT...LIFTING IT NORTH INTO THE COLD
AIR...AND DEVELOPING A NEW ONE FARTHER ALONG THE BOUNDARY AND
TRACKING IT EASTWARD INTO SC. SUCH A SOLUTION WOULD KEEP TSRA
CHANCES CONFINED TO THE SOUTHERN EDGE OF OUR CWA. SEE NO REASON TO
DISPUTE THIS SOLUTION.
STRENGTH OF APPROACHING LONG WAVE AND UPPER DYNAMICS /300MB JET MAX
AT 160+KT ON SUNDAY/ WOULD NORMALLY SPELL SEVERE FOR GA...ESPECIALLY
WITH EXISTENCE OF STOUT SFC WARM/WEDGE FRONT ACROSS THE NORTHERN
1/3. HOWEVER...SURPRISINGLY LITTLE INSTABILITY PROGGED WITH THIS
SYSTEM AND WITH APPROACHING JET MAX KEEPS US IN THE FRONT RIGHT
QUADRANT THIS AFTERNOON...DIRECTLY OVERHEAD SUNDAY...AND THEN THE
LEFT REAR QUAD ON MONDAY. ONLY DIFLUENCE EVIDENT OCCURS ON SUNDAY
MORNING. THUS...WE NEVER GET THE SPECTACULAR QG LIFT WHICH WOULD
HELP IN THE INSTABILITY DEPARTMENT. STRONG ISENTROPIC OVERRUNNING
JUST KEEPS POURING IN THE MID-LEVEL WARM AIR TO KEEP THE LID ON
CONVECTIVE DEVELOPMENT. EVEN ELEVATED CONVECTION LOOKS MEAGER.
MUCAPES STRUGGLE TO REACH 700 IN THE SOUTH...BUT WITH UPPER LIFT...
HIGH THETA-E AIR AT THE SFC...AND DIFLUENCE ALOFT...WILL PUT TSRA IN
THE SOUTHERN 1/4 OF OUR CWA FOR TODAY. HODOGRAPH IS IMPRESSIVE WITH
400 HELICITIES FOR THIS AFTERNOON...SO IF AN ISOLATED TSRA GETS
GOING ALONG THE BOUNDARY IN WESTERN GA...ITLL NEED TO BE WATCHED.
EXPECT ACTIVITY IN THE GULF TO CUT OFF ANY THREAT OF DEEP CONVECTION
ON SUNDAY DUE TO MORE FAVORABLE JET QUADRANT PLACEMENT THERE AND THE
SFC BOUNDARY PUSHING SOUTHEAST.
MAX TEMPS TODAY WILL DEPEND ON HOW FAR NORTH THE WEDGE/WARM FRONT
LIFTS...IF IT DOES AT ALL. SUSPECT IT WILL LIFT ONLY SLIGHTLY NORTH
THIS MORNING...SO WILL HOLD TEMPS NEARLY STEADY ALONG AND NORTH OF
I-20 FOR THE DAY. RAISED THE MAX TEMPS FOR TODAY BECAUSE TEMPS THIS
MORNING ALREADY ABOVE GUIDANCE MAXES.
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DEEP LOW LIFTS NORTHEAST ALONG ATLANTIC SEABOARD EARLY NEXT WEEK.
WRAP-AROUND PRECIP WILL LINGER OVER NORTH GA. THICKNESSES ALL
SUPPORT SNOW IN FAR NORTH GEORGIA...BUT SURFACE TEMPS WILL REMAIN
TOO WARM FOR ANY SIGNIFICANT ACCUMULATION. MAY SEE UP TO ONE INCH
IN THE MOUNTAINS...BUT REST OF NORTH GEORGIA WILL SEE ONLY
OCCASIONAL FLURRIES MIXED WITH RAIN SHOWERS FROM MONDAY THROUGH
TUESDAY MORNING. NEXT FRONT PROGGED TO ENTER THE AREA WED/THU TIME
FRAME...BUT ENSEMBLES CONSISTENT IN LIFTING ENERGY NORTH WITH THIS
SYSTEM AND BUILDING LARGE SFC RIDGE OVER THE AREA FOR THE WEEKEND.
&&
.AVIATION...UPDATE...
IFR TO MVFR CONDITIONS CONTINUING TODAY. STRONG THUNDERSTORMS
POSSIBLE OVER THE WESTERN PORTION OF CENTRAL GA MAINLY THIS
AFTERNOON AND POSSIBLY INTO TONIGHT. SURFACE WINDS ENE 5-10 KTS OVER
THE ATL/AHN AREAS AND SSW OVER THE CSG/MCN AREAS. BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 53 46 50 40 49 / 100 80 50 40 30
ATLANTA 59 49 52 38 47 / 100 70 50 30 30
BLAIRSVILLE 49 42 48 36 37 / 90 60 50 40 30
CARTERSVILLE 54 47 50 35 42 / 100 50 40 40 30
COLUMBUS 67 55 57 44 51 / 90 100 40 20 20
GAINESVILLE 51 44 49 37 39 / 100 70 50 30 30
MACON 66 55 59 43 50 / 100 100 60 30 20
ROME 53 48 51 34 39 / 100 50 40 40 40
PEACHTREE CITY 62 50 55 40 48 / 100 80 40 30 30
VIDALIA 67 58 64 43 52 / 70 100 100 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
27
Hazardous weather outlook, Nov 29, 5:00 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST SAT NOV 29 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EST SAT NOV 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO
TONIGHT OVER PARTS OF CENTRAL GEORGIA.
.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER ACROSS NORTH TO CENTRAL GEORGIA
THROUGH TONIGHT AND WILL BE A FOCUS FOR PRECIPITATION ACROSS THE
AREA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE LIGHTNING AND
HEAVY RAIN. IF STRONG THUNDERSTORMS SHOULD DEVELOP...THE PRIMARY
HAZARDS WILL BE GUSTY WINDS AND SMALL HAIL. THE MOST LIKELY LOCATION
FOR THUNDERSTORMS WILL BE SOUTH OF ATLANTA TO AUGUSTA. THE MOST
LIKELY LOCATION FOR POSSIBLE STRONG THUNDERSTORMS WILL BE SOUTH AND
WEST OF PEACHTREE CITY TO GRAY TO MCRAE... MAINLY THIS AFTERNOON.
.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA THROUGH TONIGHT. THE
AIRMASS NEAR AND SOUTH OF THE FRONT WILL SEE CAPES LESS THAN 1000.
HOWEVER...RATHER STRONG LOW LEVEL WIND SHEAR WILL BE IN PLACE. THIS
COULD CAUSE THUNDERSTORMS THAT DO DEVELOP TO BECOME STRONG OVER THE
WESTERN PORTION OF CENTRAL GEORGIA...MAINLY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF WINDY CONDITIONS MONDAY. THERE IS A CHANCE OF
ACCUMULATING SNOW ACROSS MAINLY THE NORTHEAST GEORGIA MOUNTAINS
SUNDAY NIGHT INTO EARLY TUESDAY. OTHERWISE NO HAZARDOUS WEATHER
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
BDL
Thunderstorm Wind, Laurens
- When
- November 29, 11:44 AM EST to 11:45 AM EST
- Where
- Laurens County, 4.37 mi S of Tuckers Crossroad to 4.22 mi S of Tuckers Crossroad
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 32.637, -82.879
The Laurens County Emergency Management Director and the Courier Herald of Dublin reported thunderstorm wind damage in the far northeast part of the county in the Buckeye area. A couple of homes suffered minor damage. A carport roof was blown off, underpinnings from a home were damaged, and an adjacent home had minor roof and porch damage. A pump house also suffered minor damage. A window was also broken out of a van parked in the area. From 15-20 trees were either uprooted or snapped in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, November 29 to 30, 200821 events
- Winter Weather in Illinois, November 29 to 30, 200813 events
- Winter Storm in Colorado, November 29 to 30, 20083 events
- Winter Weather in Colorado, November 29 to 30, 20082 events
- Winter Weather in Missouri, November 29 to 30, 20082 events
- Winter Storm in Wyoming, November 29 to 30, 20081 event
- Winter Storm in Colorado, November 29 to 30, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139992.